Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 7, NWS Chicago, IL

January 23, 2021

NWS Chicago, IL issued this small craft advisory at Jan 23, 2021, 4:00 PM CST. It took effect at Jan 24, 2021, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2021, 4:00 PM CST (22:00 UTC)
In effect from
Jan 24, 2021, 12:00 AM CST
Expired
Jan 24, 2021, 9:57 AM CST
In force
10 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

717 
WHUS73 KLOT 232200
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
400 PM CST Sat Jan 23 2021

LMZ740-240600-
/O.NEW.KLOT.SC.Y.0007.210124T0600Z-210124T1800Z/
Winthrop Harbor to Wilmette Harbor IL-
400 PM CST Sat Jan 23 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST SUNDAY...

* WHAT...Southeast winds 20 to 25 kt. Significant waves to 6 ft.
  Occasional waves to 8 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL.

* WHEN...From midnight tonight to noon CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Petr
3 follow-up statements
016 
WHUS73 KLOT 240326
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
926 PM CST Sat Jan 23 2021

LMZ740-241130-
/O.CON.KLOT.SC.Y.0007.210124T0600Z-210124T1800Z/
Winthrop Harbor to Wilmette Harbor IL-
926 PM CST Sat Jan 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY...

* WHAT...Southeast winds 20 to 25 kt. Significant waves to 6 ft. 
  Occasional waves to 8 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL.

* WHEN...From midnight tonight to noon CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
090 
WHUS73 KLOT 241001
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
401 AM CST Sun Jan 24 2021

LMZ740-241800-
/O.CON.KLOT.SC.Y.0007.000000T0000Z-210124T1800Z/
Winthrop Harbor to Wilmette Harbor IL-
401 AM CST Sun Jan 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Waves to 6 ft. South winds to 25 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL.

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
611 
WHUS73 KLOT 241557
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
957 AM CST Sun Jan 24 2021

LMZ740-241700-
/O.CAN.KLOT.SC.Y.0007.000000T0000Z-210124T1800Z/
Winthrop Harbor to Wilmette Harbor IL-
957 AM CST Sun Jan 24 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Waves and winds have subsided this morning. As such, the Small 
Craft Advisory has been cancelled early.

$$

Petr

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Jan 23, 3:32 PM CST, 28 minutes earlier.

Area forecast discussion, Jan 23, 3:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
332 PM CST Sat Jan 23 2021

.SHORT TERM...
330 PM CST

Through Sunday...

After a chilly start to the day with morning lows in the single
digits and low teens, the earlier sunny skies allowed temperatures
to warm back into the mid to upper 20s, with locations devoid of
any remaining snow cover able to warm into the lower 30s. The
quiet period of weather and views of the sun will come to an end
this evening as light snow begins to drift into the area late
tonight into Sunday morning.

A region of mid-level warm air advection shift shift over the
area late this afternoon into early evening. There are already
some light radar returns out toward the IL/IA border associated
with this. Low-level moisture should stay dry enough that this
activity will remain mostly in the form of virga showers, perhaps
with a few flurries reaching the ground. Eventually the column
will fully saturate by early Sunday morning with light snow then
expected to drifting across much of the area. Overall, this will
be fairly lower impact with a dusting expected for for locales
along I-88 and points south to 1-1.5 inches of snow up toward the
IL/WI border.

Winds could be a bit breezy out of the southeast overnight,
especially for areas nearest the lake into far northeast Illinois.
The elevated winds and increase in cloud cover should hold low
temperatures in the lower to mid 20s across the area, much warmer
than what we saw last night.

Heading into the late afternoon period on Sunday there appears to
be a decrease in cloud ice aloft, which could result in more of a
light drizzle/freezing drizzle scenario developing. Overall this
activity should be fairly light, but some patchy slick spots will
be possible. Some of the higher-res guidance is indicating there
could be a few snow showers lingering as well into the afternoon
on Sunday, but the coverage should be more isolated.

High temperatures on Sunday are a bit lower confidence and will
play a bigger role in whether areas see drizzle vs freezing
drizzle if that does, in fact, develop. Some of the latest
guidance has been trending cooler, and there is some indication
that we may not get much above freezing during the day across the
entire forecast area. This may ultimately be dependent on the
timing of the surface trough axis/weak cold front and how much
snow cover we receive Sunday morning. For now have nudged
temperature down a bit to account for this, with below freezing
temperatures in areas with lingering snow cover and lower to mid
30s for the rest of the area.

Petr

&&

.LONG TERM...
325 PM CST

Sunday Night through Saturday...

A short AFD for now and then will send a more thorough one with
the scientific details in a bit. The bottom line is that the
message for Monday-Tuesday continues near similar, with some more
honing in on details as possible. The potential for heavy snow is
increasing for northern Illinois, it's just how much of the area
north of I-80 is favored and the duration of the snow into Tuesday,
while the confidence in a mix for the southern CWA has also
increased further. This still does not look like a significant ice
event due to the character of the system, but at least minor
icing is likely. For the area most favored for the heavy snow,
at this time no Winter Storm Watch given still 48 hours from the
heaviest snow and the uncertainties, but if trends continue, one
will likely need to be issued in the next 12-18 hours.

MTF

&&

.AVIATION...
For the 18Z TAFs...

Concerns for this period's TAFs:

- Winds shifting southeast by late this afternoon

- Light snow spreading in during the pre-dawn hours, persisting
  into mid-morning and then off and on before ending

- MVFR ceilings with the snow and likely to persist after

High pressure over the area early this afternoon will depart
eastward with winds settling in from a southeasterly direction.
Much dry air over the area will take time to overcome tonight as a
weather system approaches. Echoes on radar are expected over
northern Illinois by 00Z, but much of this is likely to be virga.
Brief flurries making it down are possible this evening.

Overnight, especially after 09Z, forcing will increase and an
area of snow is likely to expand in. Much of this will be light,
though some pockets of moderate snow are probable in northern
Illinois. With this character of event, MVFR ceilings are favored.
Some forcing lingers beyond the main push into late morning and
early afternoon, with possible brief IFR visibility even though
not mentioned in the TAF during that period. Winds will become
more southwesterly as this wave moves along, and eventually
northerly at the end of the current TAF.

MTF

&&

.MARINE...
405 AM CST

A strong area of low pressure will track near or north of the Ohio
River Monday into Tuesday. With expansive high pressure north of
the Great Lakes during this time, a tight pressure gradient will
result in strong and gusty northeast winds over Lake Michigan.
The peak magnitude of wind speeds/gusts and wave heights will
depend on the exact track and strength of the low pressure system
which continues to slowly come into better focus.

Based on the current forecast, the strongest winds and highest
gale potential exist on Monday afternoon and into Tuesday morning.
Waves will slowly subside as winds diminish through the day on
Tuesday, though speeds will remain elevated enough to likely keep
conditions hazardous for small craft into Wednesday, especially
along the Illinois nearshore. If confidence in winds continues to
increase, a Gale Watch may be issued later today or tonight.

Castro/Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740...midnight Sunday to noon Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jan 23, 10:11 AM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1011 AM CST Sat Jan 23 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-241615-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1011 AM CST Sat Jan 23 2021 /1111 AM EST Sat Jan 23 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Snow Risk late tonight.

DISCUSSION...

Light snow accumulations are expected late tonight. Total amounts
of one to two inches are possible, mainly near the Wisconsin
state line, with amounts up to an inch elsewhere.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Snow Risk early in the morning.
  Limited Ice Accumulation Risk.
Monday...
  Limited Non Thunderstorm Wind Risk near Lake Michigan.
  Limited Ice Accumulation Risk south of Interstate 80.
  Elevated Snow and Sleet Risk.
  Elevated Lakeshore Flood Risk Monday evening/night.
Tuesday...
  Limited Non Thunderstorm Wind Risk.
  Limited Snow Risk.

DISCUSSION:

Lingering light snow is possible Sunday morning, mainly across
northern Illinois.

Pockets of freezing drizzle, at times mixed with light snow, are
possible late Sunday afternoon and night. Any drizzle could result
in the development of slick spots on elevated and untreated road
surfaces.

There is a potential for a winter storm to impact the region
Monday into Tuesday. Snow accumulations of at least several inches
are becoming increasingly likely for locales near and north of
I-80, where a swath of six inches or more of snow is possible. A
wintry mix, including freezing rain, is likely south of I-80. In
addition, strong and gusty northeast winds combined with elevated
lake levels may cause lakeshore flooding impacts mainly Monday
evening and overnight.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-241615-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1011 AM CST Sat Jan 23 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely.
Monday...
  Gale force winds and or very hazardous waves are likely.
Tuesday...
  Hazardous conditions for small craft are likely.

Petr

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.